Tennessee, 2024

Damaging Winds in Tennessee, August 1, 2024

August 1, 2024 · NWS MRX · 9 events in 7 counties and zones

A mesoscale convective system moved through the northern half of East Tennessee, bringing scattered reports of straight line thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A mesoscale convective system moved through the northern half of East Tennessee, bringing scattered reports of straight line thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 1, 6:56 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 1, 6:56 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
756 PM EDT Thu Aug 1 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 745 PM EDT Thu Aug 1 2024

MCS moving into eastern KY has produced outflow southward into
northern Tennessee with thunderstorms developing and becoming
strong to severe in the past hour on the Cumberland Plateau.
Updated forecast to increase rain chances northern Tennessee and
southwest Virginia for the next several hours. With the high
instability with MU CAPE of 2000 to 3000 J/KG and surface CAPE of
4000 J/KG storms are developing rapidly but shear is only about 20
knots. With flash flood guidance still locally high rainfall
amounts are possible this evening.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 250 PM EDT Thu Aug 1 2024

Key Messages:

1. Flood Watch extended until 8 PM EDT Friday due to an active short
term period.

2. An MCS is forecast to move in from the northwest later this
evening. Localized moderate to heavy rainfall is expected along with
possible strong and gusty winds.

3. More widespread showers and storms expected tomorrow. Localized
flooding, along with strong and gusty winds remain possible with any
stronger storms.

Discussion:

Isolated showers and storms are expected to continue through this
evening. Instability is high but shear is very weak. The main threat
with any afternoon and early evening activity would be locally heavy
rainfall, though isolated damaging wind gusts remain possible.

Then, all eyes turn toward the complex of showers and storms that
developed across southern IN earlier this afternoon. This system is
expected to track east southeast and move into the northern
Cumberland Plateau around 9 PM EDT. With the mean flow east
southeast, the main bulk of this activity will remain north of I-40.
The areas most likely to be impacted will be along the TN/KY/VA
state lines. Plenty of instability will still be in place on arrival
,around 2000 J/kg. Shear will be increasing ahead of the shortwave
and will be around 20 to 30kts. This will pose a risk for isolated
damaging wind gusts as the system arrives. Moderate to locally heavy
rain is also expected. We will keep a close eye on the flooding
potential as this system moves in. This system should lose some
steam closer to midnight and become more unorganized as the
shortwave axis lifts northeast, taking the better forcing along with
it.

Additional isolated showers and storms will develop overnight and
into tomorrow morning areawide. This is in response to the upper
trough swinging into the area. Elevated instability and a still
moisture rich environment will allow our localized flooding threat
to continue. More widespread showers and storms are expected
tomorrow afternoon as the trough pushes further into the area. HREF
showing roughly 2000 to 2500 J/Kg of CAPE throughout the day with PW
values remaining elevated around 2 inches. Moderate to locally heavy
rain is expected for some areas, allowing for the flood threat to
continue. Therefore, the Flood Watch has been extended until 8 PM
EDT Friday. Isolated wind damage is also possible with any stronger
storms. Due to increased coverage of showers, storms, and cloud
cover, Heat Indices should stay in the upper 90s to low 100s across
the central and southern TN Valley.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 250 PM EDT Thu Aug 1 2024

Key Messages:

1. Unsettled weather persists through Saturday night.

2. Slightly cooler temperatures expected over the weekend and early
part of next week.

3. Next week trending drier.

Discussion:

Abundant low level moisture in place Friday night and potential for
ongoing showers and storms to move across the region overnight
Friday. The NBM timing of the trough is slower than the
deterministic GFS and as such keeps PoPs higher on Saturday. Locally
heavy rain and gusty winds will be possible with Saturday's storms.
The ground remains very saturated and any additional rainfall could
cause localized flooding in a short period of time. With higher rain
chances and increased cloud cover, daytime temperatures on Saturday
will be slightly cooler that days past.

By Sunday, the trough axis will be east of the forecast area and a
surface cold front will gradually seep across Middle Tennessee. Some
drier air will limit rainfall chances and amounts, so most areas
should remain rain-free.

Dry conditions will persist through much of next week but
temperatures will be on a slow rise to near normal (i.e. upper 80s
to mid 90s). Heat index values will return to near 100 degrees for
the southern half of the Tennessee Valley starting Monday and
continuing through at least Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 745 PM EDT Thu Aug 1 2024

Mostly VFR conditions tonight but brief MVFR conditions possible
with any passing thunderstorms tonight at TRI. Have prob30 for
storms next 3 hours. The other sites are expected to stay storm
free tonight. Friday expect a chance for showers and storms in the
afternoon so included prob30 remarks for CHA and TYS and a tempo
at TRI where rain chances are higher

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             76  94  73  91 /  10  60  40  50
Knoxville McGhee Tyson Airport, TN  75  91  71  88 /  20  70  70  70
Oak Ridge, TN                       74  91  70  87 /  30  70  60  70
Tri Cities Airport, TN              71  87  68  84 /  30  70  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Friday evening for Cherokee-Clay.

TN...Flood Watch through Friday evening for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

     Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     Anderson-Bledsoe-Bradley-Hamilton-Knox-Loudon-Marion-McMinn-
     Meigs-North Sevier-Northwest Blount-Northwest Monroe-Rhea-
     Roane-Sequatchie-West Polk.

VA...Flood Watch through Friday evening for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...TD
LONG TERM....AC
AVIATION...TD
Hazardous weather outlook, Aug 1, 2:07 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Thu Aug 1 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
307 PM EDT Thu Aug 1 2024 /207 PM CDT Thu Aug 1 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Additional showers and thunderstorms are expected through this
evening, especially near and north of Interstate 40. Isolated
damaging winds and flash flooding will be a concern with these
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread showers and storms expected again on Friday. Damaging
winds and flash flooding will again be a concern with these
storms. The flood watch has been extended until Friday evening.

Heat index values will be around 100 degrees starting Monday and
creep upwards through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding and damaging winds are encouraged.

In the hours before

Special weather statement, Aug 1, 6:56 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
756 PM EDT Thu Aug 1 2024

TNZ036-067-069-020030-
Anderson TN-Roane TN-Knox TN-
756 PM EDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ANDERSON...
SOUTHWESTERN KNOX AND NORTHEASTERN ROANE COUNTIES THROUGH 830 PM
EDT...

At 755 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oak Ridge, Clinton, Farragut, and Oliver Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3587 8424 3590 8426 3590 8428 3588 8428
      3589 8431 3589 8433 3588 8433 3589 8437
      3600 8438 3607 8415 3585 8412
TIME...MOT...LOC 2355Z 265DEG 17KT 3594 8432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KRS
Special weather statement, Aug 1, 7:53 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
853 PM EDT Thu Aug 1 2024

TNZ013>015-036>038-067>069-020145-
Anderson TN-Claiborne TN-Hancock TN-Roane TN-Union TN-Loudon TN-
Campbell TN-Grainger TN-Knox TN-
853 PM EDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LOUDON...
CLAIBORNE...ANDERSON...KNOX...NORTHWESTERN HANCOCK...SOUTHEASTERN
CAMPBELL...NORTHEASTERN ROANE...UNION AND NORTHWESTERN GRAINGER
COUNTIES THROUGH 945 PM EDT...

At 852 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrogate to near Oak Ridge. Movement was
east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Alcoa, Kingston,
Maynardville, Rutledge, Farragut, and Oliver Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8324 3587 8394 3588 8403 3585 8401
      3585 8405 3583 8406 3585 8408 3583 8412
      3585 8413 3583 8414 3587 8454 3605 8434
      3606 8436 3659 8385
TIME...MOT...LOC 0052Z 276DEG 18KT 3655 8360 3591 8429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KRS

The radar

The Knoxville radar (KMRX), 62 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
August 1, 7:55 PM EST
Where
Anderson County, 0.89 mi NE of Hillvale
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.190, -84.090

Several trees were blown down by severe thunderstorm winds on Norris Freeway.

Thunderstorm Wind, Union

When
August 1, 8:15 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.250, -83.810

A few trees were blown down by powerful thunderstorm wind gusts in Maynardville.

Thunderstorm Wind, Knox

When
August 1, 8:25 PM EST
Where
Knox County, 1.81 mi WSW of Robinson
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.940, -84.200

A large tree was blown down by severe thunderstorm winds, blocking a local road.

Thunderstorm Wind, Knox

When
August 1, 8:30 PM EST
Where
Knox County, 1.32 mi WSW of Byrds Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.910, -84.190

A large tree was blown down by severe thunderstorm winds, blocking both lanes of North Campbell Station Road.

Thunderstorm Wind, Grainger

When
August 1, 8:46 PM EST
Where
Grainger County, 1.49 mi NNE of Tampico
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.220, -83.540

Several trees were blown down by severe thunderstorm winds east of Buffalo Springs.

Thunderstorm Wind, Knox

When
August 1, 8:50 PM EST
Where
Knox County, 1.49 mi SSE of Millertown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.010, -83.820

A large tree and powerlines were blown down by powerful thunderstorm wind gusts just south of Interstate 40 on a local road.

Thunderstorm Wind, Jefferson

When
August 1, 9:00 PM EST
Where
Jefferson County, New Market
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.100, -83.550

Multiple trees were blown down by powerful thunderstorm wind gusts in the New Market area.

Thunderstorm Wind, Hamblen

When
August 1, 9:10 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.210, -83.300

Multiple trees were blown down, including one landing on a powerline, due to severe thunderstorm wind gusts in Morristown.

Thunderstorm Wind, Blount

When
August 1, 9:30 PM EST
Where
Blount County, 0.89 mi NW of Oakhurst
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.760, -83.960

A large tree was blown down at a local street corner by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211295, 1211296, 1211297, 1211298, 1211299, 1211300, 1211301, 1211302, 1211303.